Acute Pancreatitis Induced by Drug Interaction Between Canagliflozin and Everolimus

1Fairview Hospital,Cleveland Clinic Hospital, Cleveland, OH
2Fairview Hospital, Cleveland, OH
3Cleveland Clinic, Cleveland, OH

Meeting: Hospital Medicine 2015, March 29-April 1, National Harbor, Md.

Abstract number: 563

Keywords:

Case Presentation:

A 52-year-old white female presented to our institution with acute onset of abdominal pain. Physical examination was significant for diffuse tenderness in epigastric region with decreased bowel sounds to auscultation. Pertinent work up showed WBC of 12 x 109/L,creatinine of 1.13mg/dL (baseline <0.9), amylase of 87U/L, lipase of 203U/L, triglycerides of 3107 mg/dL, cholesterol of 493mg/dL, bicarbonate of 14 mEq/L. CT abdomen showed acute pancreatitis with some peripancreatic fluid collection. Abdominal ultrasonography was normal and did not reveal any gall stone. Patient was on everolimus for metastatic breast cancer and was started on canagliflozin few days prior to this current presentation. Patient was admitted to MICU for the management of acute pancreatits and also was treated with insulin drip and fenofibrate for hypertriglyceridemia. Everolimus and canagliflozin were stopped suspecting drug related hypertriglyceridemia. On day 4 her triglycerides were 947 mg/dL that subsequently dropped to 238 on day 11, with significant improvement in her clinical status. Patient was discharged home on fenofibrate 120 mg daily. Canagliflozin was stopped permanently and everolimus was resumed after 1 month. Patient remained symptom free during her for 6 months of follow up.

Discussion:

Canagliflozin(Ivonkana) is a new class of glucose lowering agents, Sodium glucose Co-transporter(SGLT) inhibitors.Its interaction with other drugs is less known.Here we present a case of hypertriglyceridemia induced pancreatitis due to interaction of Canagliflozin with Everolimus(mTOR inhibitor). Everolimus induced hypertriglyceridemia/acute pancreatitis has been previously reported in the literature. Hypertriglyceridemia is a common side effect of everolimus and elevation in triglyceride levels, especially greater than 1000 mg/dL, can precipitate acute pancreatitis. The pathogenesis of hypertriglyceridemia associated with everolimus use is poorly understood but may be related to reduced degradation of apolipoprotein B100. Canagliflozin, a new glucose lower drug, metabolizes through the same pathway, CYP3A4, as everolimus and can increase the risk of developing hypertriglyceridemia and acute pancreatitis.

Conclusions:

With expanding use of canagliflozin for diabetic patients, hospitalist should be aware of its potential interactions with other medications.

To cite this abstract:

Karivedu V, Narechania S, Ghobrial M, Taii H, Kistangari G. Acute Pancreatitis Induced by Drug Interaction Between Canagliflozin and Everolimus. Abstract published at Hospital Medicine 2015, March 29-April 1, National Harbor, Md. Abstract 563. Journal of Hospital Medicine. 2015; 10 (suppl 2). https://www.shmabstracts.com/abstract/acute-pancreatitis-induced-by-drug-interaction-between-canagliflozin-and-everolimus/. Accessed September 20, 2019.

« Back to Hospital Medicine 2015, March 29-April 1, National Harbor, Md.